Iowa, 2021Lightning Strike in Iowa, May 8, 2021
May 8, 2021 · NWS DMX · 1 event in 1 county or zone
An embedded shortwave within a longwave western US trough moved across the midwest, merging with a plume of increasing moisture transport out of the south. While no severe weather was reported, thunderstorms developed in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An embedded shortwave within a longwave western US trough moved across the midwest, merging with a plume of increasing moisture transport out of the south. While no severe weather was reported, thunderstorms developed in the afternoon. Unfortunately one storm produced lightning that struck the Calhoun County court house and produced many thousands of dollars in damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 1:16 PM CST, 4 hours 19 minutes earlier.
Area forecast discussion, May 8, 1:16 PM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
216 PM CDT Sat May 8 2021
.DISCUSSION.../Tonight through Saturday/
Issued at 216 PM CDT Sat May 8 2021
The forecast remains cool for the season, with intermittent rain
and frost chances. Highlights:
- Widespread rainfall forecast tonight into Sunday morning.
- Sporadic rain chances from Monday through the work week, but low
confidence and generally low coverage/amounts.
- Unseasonably cool weather continues with frost possible in some
parts of the forecast area Mon/Tue/Wed mornings.
The first wave of the ongoing rainfall event moved through the
service area this morning into early afternoon, and is still
affecting our northern and eastern counties at this hour. Isolated
thunderstorms were observed briefly this morning but lightning has
sense ended for the most part. Interestingly, multiple
showers/storms also produced very small ice pellets/hail during
the morning to midday hours, prompting numerous reports. This was
doubtless due to the unseasonably cool temperatures in the column
and low freezing level. In wake of the first wave of rain much of
the area will see a few hours of dry conditions this afternoon,
excepting perhaps the far north, but then as a surface cyclone
moves from Nebraska/Kansas to roughly along the Iowa/Missouri
border tonight rain will fill back in, becoming more widespread
and heavier than what we have seen today. With the center of the
cyclone passing near or south of the border severe weather is not
anticipated in our area, however additional thunderstorms are
likely, though they will likely be widely scattered. Meanwhile, we
should manage the most robust widespread precipitation amounts
the state has seen in months, providing a very welcome, if
limited, relief to nascent drought concerns. Made little change to
QPF forecast overnight, with generally 1.0-1.5 inches forecast in
any areas south of Highway 20, and 0.5-1.0 inches to the north.
Most of this accumulation will come from this evening into the
pre-dawn hours in a steady, soaking fashion. Given the antecedent
conditions in place, there are no hydrological concerns of note.
By Sunday afternoon the influence of a large high pressure dome
building over the Great Lakes and Minnesota will begin to exert
itself, pushing clouds and showers out to our south/southeast by
the afternoon. This feature will then dominate our weather through
midweek, providing several days of very cool May weather with
light winds eventually coming around to southerly by Wednesday or
so. A mid-level shortwave trough will move over Wisconsin and
northeastern Iowa on Monday and provide lift sufficient to
generate a few light showers across Iowa, however, with the
dry/air subsidence in place below the forcing as evident in
forecast soundings, it remains unclear how much convection will be
able to occur and what coverage of rain actually reaching the
surface would be...likely quite low. Have thus nudged POPs up to
around 10-15 percent, holding mention out of the text forecast for
now, but will continue to monitor this potential in subsequent
updates. At any rate, any rain that does occur on Monday would
have little to no impact as it would be spotty and very light.
With high pressure dominating the region in the first half of the
week we will see multiple opportunities for overnight/early
morning frost, mainly in northern and eastern sections. However,
this will be highly dependent on sky cover as there are also
multiple opportunities for mid/high level clouds during this time.
Thus will likely need to take a one-day-at-a-time approach with
any frost potential and possible headlines.
By the latter part of the coming week, a modest/flat ridge will
attempt to build over the Rockies and transition eastward toward
the Midwest and Iowa, providing a steady warming trend heading
toward next weekend. However, various long-range models have been
progging additional mid-level shortwave impulses riding over the
top of the ridge and producing intermittent rain/storm chances
near Iowa from around late Thursday or so onward. The
predictability of any such features is very low at this range, so
prolonged low POPs of 20-30 percent remain a standard feature of
the outgoing extended forecast during this time frame.
&&
.AVIATION.../For the 18Z TAFS through 18Z Sunday/
Issued at 1233 PM CDT Sat May 8 2021
Scattered light showers may affect the terminals briefly this
afternoon, but any visibility or ceiling restrictions will be very
transient and isolated. Otherwise, expect more widespread showers
by around 00Z and through the night, with MVFR/IFR visibility and
steadily lowering ceilings likely reaching IFR heights around
FL007-009 by midnight. Have taken best estimate at timing these
changes, but expect refinement and probably amendments this
evening as the showers expand. Conditions will slowly but steadily
improve during the day Sunday, with VFR prevailing by the
afternoon
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, May 8, 1:48 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
248 PM CDT Sat May 8 2021
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-092000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
248 PM CDT Sat May 8 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Scattered thunderstorms will develop later this afternoon and
continue overnight. Severe storms are not anticipated.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Patchy frost may be possible Monday and Tuesday mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hagenhoff
Lightning, Calhoun
- When
- May 8, 5:35 PM CST
- Where
- Calhoun County, 0.4 mi SSW of Rockwell City
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 42.395, -94.634
Emergency management reported a lightning strike to the the county court house, resulting in over 20,000 dollars in damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, May 8, 2021$661,000 · 1.75 in hail · 9 events
- Hail in Kansas, May 8, 2021$275,000 · 2 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 8, 202127 events
- Flood and Hail in Kansas, May 8 to 9, 2021$2,000 · 2 in hail · 20 events
- Hail and Damaging Winds in Kansas, May 8, 20211.25 in hail · 16 events
- Damaging Winds in Missouri, May 8, 2021$15,000 · 61 kt wind · 5 events
- Hail and High Wind in Kansas, May 8, 20211.75 in hail · 8 events
- Damaging Winds in Colorado, May 8, 202161 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 8, 20213 events
- Damaging Winds in Colorado, May 8, 202156 kt wind · 3 events
- Frost and Freeze in Oregon, May 8, 20212 events
- High Wind in Texas, May 8, 202158 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953733.